Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 285, NWS Jackson, MS

May 29, 20174 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 29, 2017, 12:58 AM CDT for 4 counties in Mississippi. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2017, 12:58 AM CDT (05:58 UTC)
Expired
May 29, 2017, 1:45 AM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, MS, Newton County, MS, Scott County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 50 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 1:00 AM CDTTSTM WND DMG1 N Polkville, MSSMITH COUNTY SO REPORTS TREE DOWN ACROSS HIGHWAY 13.
May 29, 1:18 AM CDTTSTM WND DMG9 Ssw Forest, MSREPORTED BY SMITH COUNTY SO...TREE DOWN ACROSS HIGHWAY 35 IN SCOTT COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 6.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

099 
WUUS54 KJAN 290558
SVRJAN
MSC061-101-123-129-290645-
/O.NEW.KJAN.SV.W.0285.170529T0558Z-170529T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1258 AM CDT MON MAY 29 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Western Jasper County in east central Mississippi...
  Southwestern Newton County in east central Mississippi...
  Smith County in central Mississippi...
  Southern Scott County in central Mississippi...

* Until 145 AM CDT

* At 1257 AM CDT, severe thunderstorms were located along a line
  extending from Morton to near Mount Olive, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Forest and Taylorsville around 115 AM CDT. 
  Stringer around 130 AM CDT. 
  Lawrence and Roberts around 135 AM CDT. 

Other locations impacted by these severe thunderstorms include
Sylvarena, Polkville, Mize, Lake, Montrose and Louin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3180 8965 3205 8966 3206 8972 3238 8972
      3240 8919 3182 8916
TIME...MOT...LOC 0557Z 274DEG 33KT 3237 8964 3182 8961 

HAIL...1.00IN
WIND...60MPH
 
$$

17
1 follow-up statement
626 
WWUS54 KJAN 290624
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
124 AM CDT MON MAY 29 2017

MSC061-101-123-129-290645-
/O.CON.KJAN.SV.W.0285.000000T0000Z-170529T0645Z/
Jasper MS-Newton MS-Smith MS-Scott MS-
124 AM CDT MON MAY 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR WESTERN JASPER...SOUTHWESTERN NEWTON...SMITH AND SOUTHEASTERN
SCOTT COUNTIES...

At 124 AM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Forest to near Taylorsville, moving
east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Stringer around 130 AM CDT. 
  Lawrence around 135 AM CDT. 

Other locations impacted by these severe thunderstorms include
Sylvarena, Mize, Lake, Montrose and Louin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3180 8962 3238 8962 3240 8919 3182 8916
TIME...MOT...LOC 0624Z 270DEG 33KT 3235 8937 3180 8934 

HAIL...1.00IN
WIND...60MPH
 
$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:13 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 28, 9:13 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
913 PM CDT Sun May 28 2017

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
Expect showers and thunderstorms to move through the area tonight
out ahead of an approaching cold front. Lows tonight will mainly be
in the lower 70s. The only change to the forecast was to increase
pops for this evening into the overnight. /27/

Prior discussion below:

Tonight through Monday (Memorial Day):

As the cold front moves towards the area, expect rain and storm
chances to linger into Memorial Day on Monday. As a deep trough
and cold front swings into the western Great Lakes, a lead
shortwave will continue to eject northeast through the eastern
Great Lakes into the northeast. This will continue to drag the
cold front analyzed off to our northwest slowly to the southeast.
However, the strongest forcing will remain off to the north,
helping the cold front stall up in the ArkLaMiss Delta tomorrow.
This should help moisture to linger in the 1.5-1.75 inch range.
With vertical totals in the 26-28 deg C range, -3 to -4
Showalters, mid level lapse rates around 6-7 deg C and some
20-30kt 0-2km & 0-3km bulk shear, there seems to be enough to
warrant leaving the marginal risk, especially across along and
southeast of the ArkLaMiss Delta Monday afternoon. Updated the
graphics and HWO to show the marginal risk for severe storms. With
moisture being slightly lower, expecting the localized flooding
risk to remain low. /DC/

Tomorrow night through the rest of the week:

Rather wet and slightly cooler than average conditions generally
look to be in the cards for the Lower Mississippi Valley through
the period as perturbed southwesterly flow aloft continues. The
best rain chances should be through Tuesday night or Wednesday as
the front moving in tomorrow remains stalled in the vicinity.
Owing to the mentioned boundary and better forcing expect showers
and storms through midweek to not be exclusively diurnal,
especially tomorrow night. Strong storms (and perhaps even a stray
severe storm) will certainly not be out of the question, but in
general the needed juxtaposition of shear and instability to
warrant good confidence in severe weather is lacking.

Once we get to later Wednesday, and definitely into Thursday and
Friday, the frontal boundary will be less of a factor on our
weather as it further weakens and generally drifts north of the
region. At this point daytime temperatures may be able to get
close to 90 in a few spots and with plenty of moisture in place
the combination of warmth and humidity will both promote some
sweating and build afternoon instability and trigger related
scattered afternoon through early evening showers and
thunderstorms). Looks like the best rain chances over this period
will be focused toward northwestern zones.

By the weekend another front will be approaching from the
northwest and boosting rain chances again. Even though persistent
rain chances through this week may start to get annoying it is
worth pointing out that we will be shortly transitioning into
June (and entering the season where one might think twice about
wishing away rain and the associated opportunity for below normal
temperatures). /BB

&&

.AVIATION...
00Z TAF discussion:

A threat for additional TSRA/SHRA will continue tonight through
Memorial Day with the greatest threat generally along/south of the
JAN/HKS to MEI corridor. Otherwise, redevelopment of lower (MVFR)
ceilings should be most prominent late tonight through morning in
roughly the same area with ceilings mixing up to VFR category late
morning/afternoon. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  82  68  80 /  72  63  50  63
Meridian      70  83  68  80 /  50  61  55  65
Vicksburg     69  82  68  81 /  83  62  47  56
Hattiesburg   71  84  69  82 /  50  63  50  65
Natchez       70  81  67  79 /  89  66  53  63
Greenville    69  82  67  83 /  63  56  33  36
Greenwood     69  82  66  81 /  60  57  38  42

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, May 28, 3:37 PM CDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
337 PM CDT Sun May 28 2017

ARZ074-075-LAZ007-MSZ018-019-025-026-034-292045-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Leflore-Grenada-
Washington-
337 PM CDT Sun May 28 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, north central Mississippi, and
northwest Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Late this evening into Tonight

Isolated severe thunderstorms are possible mainly late this
evening through tonight. The primary hazards with these storms
will be damaging wind gusts and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ030>033-038-039-044>046-050>052-056>058-064>066-072>074-292045-
Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Leake-Neshoba-
Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
337 PM CDT Sun May 28 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Monday

Isolated severe thunderstorms are possible Monday afternoon into
through the evening. The primary hazards with these storms will
be damaging wind gusts and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Isolated severe thunderstorms are possible continuing Monday into
the late evening hours. The primary hazards with these storms
will be damaging wind gusts and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Monday night.

LAZ008-009-015-016-023>026-MSZ027>029-035>037-040>043-047>049-
053>055-059>063-292045-
West Carroll-East Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Concordia-Carroll-Montgomery-Webster-Humphreys-
Holmes-Attala-Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-
Rankin-Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-
337 PM CDT Sun May 28 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, south
central Mississippi, southwest Mississippi, and west central
Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Monday

Isolated severe thunderstorms are possible mainly late this
evening through tonight and also again on Monday. The primary
hazards with these storms tonight and Monday will be damaging
wind gusts and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Isolated severe thunderstorms are possible continuing Monday into
the late evening hours. The primary hazards with these storms
will be damaging wind gusts and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Monday night.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, May 28, 11:29 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1129 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     1 NNE FAYETTE           31.73N 91.05W
05/28/2017                   JEFFERSON          MS   LAW ENFORCEMENT

            JEFFERSON COUNTY SO REPORTS MULTIPLE TREES
            AND POWER LINES DOWN ON HIGHWAYS 553 AND
            552.

&&
Local storm report, May 28, 11:38 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1138 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     PORT GIBSON             31.96N 90.98W
05/28/2017                   CLAIBORNE          MS   LAW ENFORCEMENT

            CLAIBORNE COUNTY SO REPORTS SEVERAL REPORTS
            OF TREES DOWN ACROSS THE COUNTY.

&&
Special weather statement, May 29, 12:12 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
1212 AM CDT MON MAY 29 2017

MSZ055-063>065-290600-
Lawrence MS-Jefferson Davis MS-Covington MS-Simpson MS-
1212 AM CDT MON MAY 29 2017

...A STRONG THUNDERSTORM WILL AFFECT SIMPSON...NORTHEASTERN
LAWRENCE...NORTHWESTERN COVINGTON AND NORTHWESTERN JEFFERSON DAVIS
COUNTIES UNTIL 100 AM CDT...

At 1212 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Star to near Shivers. Movement was
east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Pinola and Shivers around 1220 AM CDT.
  Mendenhall around 1230 AM CDT.
  Clem around 1235 AM CDT.
  Sanatorium around 1240 AM CDT.
  Magee and Martinville around 1245 AM CDT.
  Mount Olive around 1250 AM CDT.

Other locations impacted by these storms include New Hebron, D'Lo and
Braxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and central Mississippi.

LAT...LON 3204 9009 3204 8966 3171 8965 3171 9005
TIME...MOT...LOC 0512Z 262DEG 31KT 3204 9008 3176 9004

22
Special weather statement, May 29, 12:39 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
1239 AM CDT MON MAY 29 2017

MSZ050-056-290615-
Smith MS-Scott MS-
1239 AM CDT MON MAY 29 2017

...A STRONG THUNDERSTORM WILL AFFECT SMITH AND WESTERN SCOTT COUNTIES
UNTIL 115 AM CDT...

At 1238 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Fannin to 7 miles northwest of Clem.
Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Branch around 1250 AM CDT.
  Morton and Forkville around 1255 AM CDT.
  Pulaski around 100 AM CDT.
  Hillsboro around 105 AM CDT.
  Forest around 110 AM CDT.

Other locations impacted by these storms include Polkville and Mize.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3181 8965 3201 8965 3205 8966 3205 8970
      3224 8973 3236 8973 3243 8975 3257 8947
      3180 8944
TIME...MOT...LOC 0538Z 273DEG 40KT 3239 8988 3180 8985

17
Local storm report, May 29, 12:45 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1245 AM CDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     2 NW RAYMOND            32.28N 90.44W
05/28/2017                   HINDS              MS   LAW ENFORCEMENT

            HINDS COUNTY SO...MULTIPLE REPORTS OF TREES
            DOWN THROUGHOUT THE COUNTY.

&&
Local storm report, May 29, 12:53 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1253 AM CDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     TSTM WND DMG     3 WNW FLORENCE          32.17N 90.18W
05/28/2017                   RANKIN             MS   LAW ENFORCEMENT

            RANNKIN SO REPORTS MULTIPLE TREES DOWN ON
            CLEARY ROAD WITH TREES ON A HOUSE...NO
            INJURIES REPORTED.

&&

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:37 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson68 min
May 28, 10:51 PM CDTSpecial Weather StatementJANClaiborne, Copiah, Hinds, Warren54 min
May 28, 11:18 PM CDTSevere Thunderstorm WarningJANHinds57 min
May 28, 11:45 PM CDTSevere Thunderstorm WarningJANHinds, Rankin60 min
May 29, 12:00 AM CDTFlash Flood WarningJANHinds, Madison, Rankin3 hr
May 29, 12:12 AM CDTSpecial Weather StatementJANSimpson48 min
May 29, 12:39 AM CDTSpecial Weather StatementJANScott, Smith36 min
May 29, 1:47 AM CDTSpecial Weather StatementJANClarke, Jasper, Lauderdale, Newton58 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.